The Grunwald problem and approximation properties for homogeneous spaces
Annales de l'Institut Fourier, Volume 67 (2017) no. 3, pp. 1009-1033.

Given a group G and a number field K, the Grunwald problem asks whether given field extensions of completions of K at finitely many places can be approximated by a single field extension of K with Galois group G. This can be viewed as the case of constant groups G in the more general problem of determining for which K-groups G the variety SL n /G has weak approximation. We show that away from an explicit set of bad places both problems have an affirmative answer for iterated semidirect products with abelian kernel. Furthermore, we give counterexamples to both assertions at bad places. These turn out to be the first examples of transcendental Brauer–Manin obstructions to weak approximation for homogeneous spaces.

Pour un groupe G et un corps de nombres K, le problème de Grunwald est le suivant : étant données des extensions des complétés de K en un ensemble fini de places, peut-on les approcher de façon simultanée par une seule extension de K de groupe de Galois G ? Cela peut être interprété comme un cas particulier de la question plus générale de déterminer pour quels K-groupes G la variété SL n /G vérifie l’approximation faible. Nous démontrons qu’en dehors d’un ensemble explicite de mauvaises places, ces deux problèmes ont une réponse positive pour les groupes obtenus par des produits semi-directs itérés à noyau abélien. En outre, nous donnons des contre-exemples aux deux affirmations dans l’ensemble des mauvaises places. Ceux-ci sont par ailleurs les premiers exemples d’obstructions de Brauer–Manin transcendantes à l’approximation faible pour les espaces homogènes.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3104
Classification: 11R34,  14M17,  14G05,  11E72
Keywords: Grunwald problem, Galois cohomology, homogeneous spaces, weak approximation, Brauer–Manin obstruction
Demarche, Cyril 1; Lucchini Arteche, Giancarlo 2; Neftin, Danny 3

1 Sorbonne Universités, UPMC Univ Paris 06 Institut de Mathématiques de Jussieu-Paris Rive Gauche UMR 7586, CNRS Univ Paris Diderot, Sorbonne Paris Cité F-75005, Paris (France)
2 École polytechnique Centre de Mathématiques Laurent Schwartz UMR CNRS 7640 91128 Palaiseau Cedex (France)
3 Technion - Israel Institute of Technology Mathematics Department Haifa, 3200 (Israel)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AIF_2017__67_3_1009_0,
     author = {Demarche, Cyril and Lucchini Arteche, Giancarlo and Neftin, Danny},
     title = {The {Grunwald} problem and approximation properties for homogeneous spaces},
     journal = {Annales de l'Institut Fourier},
     pages = {1009--1033},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {67},
     number = {3},
     year = {2017},
     doi = {10.5802/aif.3104},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3104/}
}
TY  - JOUR
AU  - Demarche, Cyril
AU  - Lucchini Arteche, Giancarlo
AU  - Neftin, Danny
TI  - The Grunwald problem and approximation properties for homogeneous spaces
JO  - Annales de l'Institut Fourier
PY  - 2017
DA  - 2017///
SP  - 1009
EP  - 1033
VL  - 67
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3104/
UR  - https://doi.org/10.5802/aif.3104
DO  - 10.5802/aif.3104
LA  - en
ID  - AIF_2017__67_3_1009_0
ER  - 
%0 Journal Article
%A Demarche, Cyril
%A Lucchini Arteche, Giancarlo
%A Neftin, Danny
%T The Grunwald problem and approximation properties for homogeneous spaces
%J Annales de l'Institut Fourier
%D 2017
%P 1009-1033
%V 67
%N 3
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3104
%R 10.5802/aif.3104
%G en
%F AIF_2017__67_3_1009_0
Demarche, Cyril; Lucchini Arteche, Giancarlo; Neftin, Danny. The Grunwald problem and approximation properties for homogeneous spaces. Annales de l'Institut Fourier, Volume 67 (2017) no. 3, pp. 1009-1033. doi : 10.5802/aif.3104. https://aif.centre-mersenne.org/articles/10.5802/aif.3104/

[1] Colliot-Thélène, Jean-Louis Points rationnels sur les fibrations, Higher dimensional varieties and rational points (Budapest, 2001) (Bolyai Soc. Math. Stud.), Volume 12, Springer, 2003, pp. 171-221 | DOI

[2] Colliot-Thélène, Jean-Louis Groupe de Brauer non ramifié d’espaces homogènes de tores, J. Théor. Nombres Bordx., Volume 26 (2014) no. 1, pp. 69-83 http://jtnb.cedram.org/item?id=JTNB_2014__26_1_69_0 | DOI

[3] Dèbes, Pierre; Ghazi, Nour Galois covers and the Hilbert-Grunwald property, Ann. Inst. Fourier, Volume 62 (2012) no. 3, pp. 989-1013 | DOI

[4] Demarche, Cyril Groupe de Brauer non ramifié d’espaces homogènes à stabilisateurs finis, Math. Ann., Volume 346 (2010) no. 4, pp. 949-968 | DOI

[5] Grunwald, Wilhelm Ein allgemeines Existenztheorem für algebraische Zahlkörper, J. Reine Angew. Math., Volume 169 (1933), pp. 103-107 | DOI

[6] Harari, David Quelques propriétés d’approximation reliées à la cohomologie galoisienne d’un groupe algébrique fini, Bull. Soc. Math. France, Volume 135 (2007) no. 4, pp. 549-564 | DOI

[7] Kaloujnine, Léo La structure des p-groupes de Sylow des groupes symétriques finis, Ann. Sci. Éc. Norm. Supér., Volume 65 (1948), pp. 239-276 | DOI

[8] Lucchini Arteche, Giancarlo Approximation faible et principe de Hasse pour des espaces homogènes à stabilisateur fini résoluble, Math. Ann., Volume 360 (2014) no. 3-4, pp. 1021-1039 | DOI

[9] Lucchini Arteche, Giancarlo Groupe de Brauer non ramifié des espaces homogènes à stabilisateur fini, J. Algebra, Volume 411 (2014), pp. 129-181 | DOI

[10] Neukirch, Jürgen On solvable number fields, Invent. Math., Volume 53 (1979) no. 2, pp. 135-164 | DOI

[11] Neukirch, Jürgen; Schmidt, Alexander; Wingberg, Kay Cohomology of number fields, Grundlehren der Mathematischen Wissenschaften, 323, Springer, 2008, xvi+825 pages | DOI

[12] Pierce, Richard S. Associative algebras, Graduate Texts in Mathematics, 88, Springer, 1982, xii+436 pages (Studies in the History of Modern Science, 9)

[13] Saltman, David J. Generic Galois extensions and problems in field theory, Adv. Math., Volume 43 (1982) no. 3, pp. 250-283 | DOI

[14] Serre, Jean-Pierre Galois cohomology, Springer Monographs in Mathematics, Springer, 2002, x+210 pages (Translated from the French by Patrick Ion and revised by the author)

[15] Skorobogatov, Alexei Torsors and rational points, Cambridge Tracts in Mathematics, 144, Cambridge University Press, 2001, viii+187 pages | DOI

[16] Wang, Shianghaw On Grunwald’s theorem, Ann. Math., Volume 51 (1950), pp. 471-484 | DOI

[17] Weir, Alan J. Sylow p-subgroups of the classical groups over finite fields with characteristic prime to p, Proc. Amer. Math. Soc., Volume 6 (1955), pp. 529-533

Cited by Sources: